Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Feeling dizzy, unable to swallow, pain in chest and weak. Had a ischemic stroke. Have atrial fibrillation. Need advise?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1722 Questions
after taking one bite of a sandwich I could not swallow, I went dizzy and if I had been standing I would have collapsed, I had a pain in the centre of my chest and all went all weak. this lasted for about 3 or 4 minutes, the pain was severe and I was aware of the people around me and what was going on, but just wanted to get my strength back. After 10 minutes I was ok, felt very drained and weak and a little confused, but eventually I was ok. this happened two days ago and I have since taken it very easy thinking it was perhaps my hear, I had a ischemic stroke in 2000, nothing since and I take warfarin to regulate my blood as I have atrial fibrillation, I also take digoxin.
I have experienced this on odd occasions, and it always happens when I am sat down either having a drink or something to eat. could it be that I am intolerant to bread?
Posted Wed, 11 Sep 2013 in Medicines and Side Effects
Answered by Dr. Chakravarthy Mazumdar 29 minutes later
Brief Answer:
Review of medication and health status

Detailed Answer:

In my opinion intolerance to bread would not cause these or at least I had not seen any.

There might be a compromise in the blood supply to the brain at times. With Atrial fibrillation and on blood thinning medications and a previous history of stroke in mind I would order for a complete review and know the current health status. I have few strong reasons for this recommendation.

Since you are 75 yr old women the blood vessels in the neck (carotid arteries) that carry blood to the brain are thickened by calcium deposition (age) and they are hard deposits. Sometimes they attract soft ones like fat plaques or clots from AF. They clog these large arteries. Few triggers can causes these plaques / deposits to rupture. A volley of clots can go further the blood stream to the distal and narrower blood vessels of the brain and cause these symptoms you mentioned. This can be syncopal attack. The triggers can be change of posture, inappropriate warfarin dose, vagal.

I would recommend the treating Cardiologist opinion for a Ultrasound of carotids to check for intimal thickness, a 2D ECHO for the heart. These are the places of origin of these clots. The doctor would also try to ensure if there are some ischemic (blood less) changes in the brain with an MRI brain.

So a review is the best option at this point in time.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor